Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Lincoln, IL

May 9, 2002Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2002, 2:42 AM CDT for Cumberland County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2002, 2:42 AM CDT (07:42 UTC)
Expired
May 9, 2002, 3:45 AM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Cumberland County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090742
SVRSPI
ILC035-090845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
242 AM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 345 AM CDT

* AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF JANESVILLE
  TO 14 MILES WEST OF JEWETT...OR FROM 2 MILES SOUTHEAST OF MATTOON
  TO 5 MILES NORTHEAST OF EFFINGHAM...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  JANESVILLE
  TOLEDO
  JEWETT
  GREENUP
  HAZEL DELL

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3938 8843 3920 8845 3919 8803 3937 8804

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 AM CDT, 42 minutes earlier.

Area forecast discussion, May 9, 2:00 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT THU MAY 9 2002

MAIN FCST CONCERNS WILL CONTINUE TO REVOLVE AROUND EXCESSIVE
RAINFALL POTENTIAL. NOT ONLY LINGERING THIS MORNING...BUT ANOTHER
ROUND THIS WEEKEND.

06Z SFC ANALYSIS SHOWING LOW PRESSURE CENTER ACROSS WEST CENT WI.
PRE-FRONTAL TROF TRAILING SOUTH THRU CENT IL WITH STRONG CONVECTION
CONTINUING TO ADVANCE EAST INTO E CENT IL. MAIN CF BACK ACROSS ERN
IA WHERE TEMPS AND DEW POINTS DROP OFF SIGNIFICANTLY. EVEN MORE
CONVECTION CONTINUES TO DEVELOP ALONG THIS FRONT WITH WIDESPREAD
STRATIFORM PCPN IN BETWEEN. ENTIRE EVENT TURNING INTO HEAVY RAINER.

FRONT...CAA AND WELCOME DRYING SHOULD PUSH THRU SE AREAS BY NOON. WILL
LET FFA RIDE THRU THIS MORNING WITH FLOOD THREAT CONTINUING AS RAINS
SLOWLY TAPER OFF. GIVEN STRENGTH OF CAA THIS MORNING...WILL NEED TO
ADD WORDING OF FALLING TEMPS...WITH CURRENT TEMPS LIKELY THE HIGHS
FOR THE DAY. CLOUD COVER SHOULD DECREASE THRU DAY AS WELL AS SYSTEM
RETREATS WITH WINDY CONDS MIXING DOWN. AN OCCASIONAL GUST TO 40 MPH
WILL BE POSSIBLE. HIGH PRESSURE BUILDS IN FOR TNGT FOR DIMINISHING
WINDS...CLEAR SKIES AND COLD TEMPS.

CLOUDS ALREADY BEGIN TO INCREASE ON FRIDAY AHEAD OF NEXT SYSTEM.
MOIST SWRLY UPPER LEVEL FLOW TO RETURN BY FRI NGT WITH INCREASED
PCPN CHCS AGAIN. LIKELY CHCS THRU THE WEEKEND STILL LOOKS GOOD AS A
SERIES OF WAVES MOVE NE IN SWRLY FLOW FOR PERIODIC HVY PCPN CHCS
INTO EARLY MON.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BB 061/039 067/049 067 36400
PIA BB 060/036 066/049 065 36400
DEC BB 062/039 067/049 067 36500
CMI BB 064/039 067/048 066 36+00
MTO WB 066/040 066/049 067 36+00
LWV WB 071/042 067/050 070 36+00

.ILX...FLOOD WATCH THIS MORNING FOR ALL OF CENTRAL AND SOUTHEAST
ILLINOIS.

FRIEDERS

In the hours before

Special weather statement, May 9, 12:48 AM CDT, 1 hour 54 minutes before
ILZ027>029-036-037-040>042-047>051-090610-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1248 AM CDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 2 AM FOR THE
WESTERN HALF OF CENTRAL ILLINOIS HAS BEEN CANCELED.

THE RISK FOR SEVERE WEATHER WITH DAMAGING WINDS AND HAIL HAS ENDED...
ALTHOUGH THE THREAT FOR FLOODING WILL CONTINUE TO INCREASE. RAIN
AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING
HOURS. THE CONTINUED RAINFALL WILL CONTINUE TO RUNOFF INTO LOW
LYING...STREAMS AND CREEKS WITH INCREASING WATER LEVELS.

REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

FRIEDERS
Special weather statement, May 9, 2:06 AM CDT, 36 minutes before
ILZ030-031-038-043-052-053-090720-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
206 AM CDT THU MAY 9 2002

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 4 AM FOR THE
FOLLOWING COUNTIES HAS BEEN CANCELED...

MARSHALL...WOODFORD...MCLEAN...DEWITT...MACON...CHRISTIAN.

THE RISK FOR SEVERE WEATHER WITH DAMAGING WINDS AND HAIL HAS ENDED...
ALTHOUGH THE THREAT FOR FLOODING WILL CONTINUE TO INCREASE. RAIN
AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING
HOURS. THE CONTINUED RAINFALL WILL CONTINUE TO RUNOFF INTO LOW
LYING...STREAMS AND CREEKS WITH INCREASING WATER LEVELS.

REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM CDTFlash Flood WarningILXSchuyler6 hr
May 8, 10:18 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott57 min
May 8, 10:35 PM CDTFlash Flood WarningILXFulton6 hr
May 8, 10:41 PM CDTSevere Thunderstorm WarningILXMcLean64 min
May 8, 10:45 PM CDTSevere Thunderstorm WarningILXFulton, Mason45 min
May 8, 10:54 PM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
May 8, 10:58 PM CDTTornado WarningILXFulton, Mason47 min
May 8, 11:16 PM CDTFlash Flood WarningILXMason6 hr
May 8, 11:24 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon51 min
May 8, 11:28 PM CDTTornado WarningILXPeoria, Tazewell62 min
May 9, 12:02 AM CDTSevere Thunderstorm WarningILXWoodford43 min
May 9, 12:17 AM CDTFlash Flood WarningILXMarshall, Peoria, Tazewell, Woodford6 hr
May 9, 12:23 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby52 min
May 9, 2:04 AM CDTSevere Thunderstorm WarningILXMoultrie26 min
May 9, 2:27 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, Douglas63 min
May 9, 2:31 AM CDTSevere Thunderstorm WarningILXEffingham44 min
May 9, 2:52 AM CDTSevere Thunderstorm WarningILXVermilion53 min
May 9, 3:05 AM CDTSevere Thunderstorm WarningILXCumberland40 min
May 9, 3:14 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Edgar, Jasper61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.